Did Prozac Cause Teenager to Kill? Psychiatrist Says Yes

Kim LaCapria - Author
By

Jun. 15 2013, Updated 11:48 p.m. ET

A Canadian teenager who has pled guilty to murdering a friend may have experienced severe violent impulses due to the use of Prozac, a New York psychiatrist has testified.

The 17-year-old teen, who was not named in the media, stabbed a 15-year-old friend after the other teen caused damage to a hardwood floor in his friend’s home. The disproportionately angry response, explains Dr. Peter Breggin, is a not-unknown side effect of the antidepressant Prozac. Dr. Breggin stated:

Article continues below advertisement
Blockquote open

“There is no reason other than a Prozac reaction,” said Dr. Peter Breggin, a New York state-based psychiatrist and author of the book, Talking Back to Prozac. “(The killing) is a mystery without that.”

- Blockquote close

Nine days after starting therapy with the drug, the teen attempted suicide via an overdose of his grandfather’s pills. His parents reported the incident to doctors, who increased the Prozac dosage for the teen. Dr. Breggin says:

Article continues below advertisement
Blockquote open

“It was a prescription for violence,” Breggin wrote in a report commissioned by the defence. “Within a reasonable degree of medical certainty, I believe that Prozac drove (the accused) into a state of severe agitation with manic-like symptoms including mood swings, confusion, irrationality, extreme irritability, hostility and violence.”

- Blockquote close

Prosecutors contend that the killing was a “conscious decision” made by the teenager, and that he should be accountable for the act of violence. In previous studies, Prozac has been linked to “emotional changes” and increased suicide risk in teens.

Advertisement

Latest canada News and Updates

    © Copyright 2022 The Inquisitr. The Inquisitr is a registered trademark. All Rights Reserved. People may receive compensation for some links to products and services on this website. Offers may be subject to change without notice.